Oxazepam is a medicine used to treat anxiety and symptoms of alcohol withdrawal. It belongs to the class of medicines known as benzodiazepines. Oxazepam overdose occurs when someone accidentally or intentionally takes too much of this medicine.
Benzodiazepines are the most common prescription drugs used in suicide attempts.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Benzodiazepine overdose; Serax overdose; Adumbran overdose; Serenid Forte overdose; Zapex overdose; Novoxapam overdose; Oxpam overdose
Oxazepam is sold under the following brand names:
- Serenid Forte
This list may not be all-inclusive.
Symptoms of oxazepam overdose include:
- Blurred or double vision, rapid side-to-side movement of eyes
- Confusion, slurred speech
- Drowsiness, tiredness, fainting
- Slowed breathing
- Decreased alertness, or even coma
- Weakness, uncoordinated movement, staggering gait
Before Calling Emergency
The following information is helpful for emergency assistance:
- Person's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
DO NOT delay calling for help if this information is not immediately available.
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
- Blood and urine test
- Chest x-ray
- ECG (electrocardiogram), or heart tracing
- Fluids through a vein (intravenous or IV)
- Medicines to treat symptoms, including flumazenil, an antidote to reverse the effect of the poison
Recovery usually occurs with proper treatment. People who are in a prolonged coma or who have respiratory complications may have permanent disability.
Gussow L, Carlson A. Sedative hypnotics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 165.
National Library of Medicine; Specialized Information Services; Toxicology Data Network. toxnet.nlm.nih.gov. Updated July 7, 2005. Accessed February 9, 2017.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.